Hail, Cimarron
- When
- August 12, 9:07 PM CST to 9:08 PM CST
- Where
- Cimarron County, 6.2 mi SW of Keyes
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -102.320
Severe thunderstorms moved across the western Oklahoma Panhandle during the late evening hours. These storms produced large hail but no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the western Oklahoma Panhandle during the late evening hours. These storms produced large hail but no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 8:10 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 910 PM CDT WED AUG 12 2009 .UPDATE... COMPLEX TO STRONG THUNDERSTORMS MOVING ACROSS SE CO/SW KS IN ASSOCIATION TO A SHORTWAVE TROUGH DROPPING SEWD ALONG THE NORTHERN PERIPHERY OF THE UPPER RIDGE CENTERED OVER THE FOUR CORNERS REGION. THE 00Z SOUNDING AT DDC INDICATES AN INVERTED TYPE V PROFILE...INDICATING STRONG WINDS WOULD BE THE MAIN THREAT FROM ANY STORMS THAT MIGRATE INTO THE NRN SECTIONS OF AMA CWA. GIVEN STORM MOVEMENT TO THE SOUTHEAST...WENT AND BUMPED UP POPS ACROSS THE OK PANHANDLE THIS EVENING. ALTHOUGH CURRENT RADAR IMAGERY DOES NOT SHOW MUCH ELSE IN THE WAY OF CONVECTION IN NE NM...HELD ONTO POPS OVERNIGHT AS ANY OUTFLOW BOUNDARY MAY TRIGGER ADDITIONAL STORMS WHILE A LLVL JET INTENSIFIES ACROSS THE AREA. REMAINDER OF FORECAST LOOKS ON TRACK WITH ONLY MINOR ADJUSTMENTS MADE TO TEMP/WIND/DEWPOINT/QPF GRIDS. CLK && .PREV DISCUSSION... /ISSUED 557 PM CDT WED AUG 12 2009/ AVIATION... A NORTHWEST FLOW ALOFT WILL BRING THUNDERSTORMS FROM EASTERN COLORADO AND EASTERN NEW MEXICO INTO THE PANHANDLES TONIGHT. ALL THREE TAF SITES HAVE A SHOT AT A TSRA WITH DHT HAVING THE BEST CHANCE. SKIES WILL CLEAR AGAIN THURSDAY MORNING. THEN TSRA MAY GET CLOSE TO THE DHT TAF SITE JUST BEFORE THE END OF THIS FORECAST. SOUTHEAST AND SOUTH WINDS WILL PREVAIL. VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORMS. PREV DISCUSSION... /ISSUED 246 PM CDT WED AUG 12 2009/ DISCUSSION... UPPER LEVEL PATTERN CONTINUES WITH A RIDGE ACROSS THE SOUTHWEST DESERTS AND A TROUGH IN THE NORTHWEST AND ACROSS THE APPALACHIANS IN THE EAST. THROUGH THE NEXT SEVEN DAYS THE NORTHWEST TROUGH WILL DIG INTO THE WESTERN UNITED STATES AND SUPPRESS THE FOUR CORNERS RIDGE. RIDGE REDEVELOPS OVER THE SOUTHEASTERN UNITED STATES. THE WESTERN TROUGH WILL BE THE PREDOMINANT WEATHER PLAYER FOR THE PANHANDLES IN THE EXTENDED FORECAST. THUNDERSTORMS ALREADY DEVELOPING ALONG THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO THIS AFTERNOON. SHORTWAVE TROUGH OVER THE FOUR CORNERS IS EXPECTED TO INCREASE THIS ACTIVITY THROUGH THE EVENING AND OVERNIGHT TONIGHT. THUNDERSTORMS WILL LIKELY DRIFT DOWN INTO THE PANHANDLES LATE IN THE EVENING AND SPREAD ACROSS THE AREA OVERNIGHT. CANNOT RULE OUT ISOLATED THUNDERSTORMS DEVELOPING IN THE PANHANDLES THIS AFTERNOON...BUT THE MAIN SHOW WILL BE TONIGHT. POPS HAVE BEEN INCREASED DURING THE OVERNIGHT HOURS...FITTING WELL WITH RECENT TRENDS OF NIGHTTIME CONVECTION. RIDGE BEGINS TO WEAKEN AND MOVE ACROSS THE PANHANDLES ON THURSDAY. SLIGHTLY WARMER TEMPERATURES ARE EXPECTED ESPECIALLY IN THE SOUTHERN TEXAS PANHANDLE. AS FLOW BECOMES WESTERLY...CANNOT RULE OUT STORMS DEVELOPING OVER THE MOUNTAINS AND DRIFTING INTO THE WESTERN PANHANDLES OR DEVELOPING WITHIN THE LEE TROUGH ITSELF IN THE EVENING. SHORTWAVE TROUGH TRAVERSES THE SOUTHERN ROCKIES AND PASSES OVER THE PANHANDLES ON FRIDAY WITHIN THE SOUTHWESTERLY FLOW ALOFT...INCREASING THE CHANCES FOR THUNDERSTORMS. INCREASED POPS INTO THE 30 TO 40 PERCENT RANGE...WHICH AGREES WELL WITH THE MAV AND MET GUIDANCE FOR FRIDAY NIGHT. NEXT BIG FEATURE IS A COLD FRONT WHICH MOVES INTO THE PANHANDLES SATURDAY NIGHT AND SUNDAY AS THE WESTERN TROUGH MOVES INTO THE NORTHERN PLAINS. THIS WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT ON SUNDAY...AND THUS 30 TO 40 POPS HAVE BEEN ADDED HERE AS WELL. HIGH TEMPERATURES WILL BE COOLER ON SUNDAY AS WELL...ESPECIALLY IN THE NORTH. FRONT LINGERS IN THE REGION THROUGH MONDAY...SO POPS HAVE BEEN CONTINUED THROUGH MONDAY NIGHT. ANOTHER COLD FRONT MAY MOVE INTO THE AREA WEDNESDAY. GENERALLY UNDERCUT THE MAV GUIDANCE FOR MAX AND MIN TEMPERATURES IN THE FIRST FEW PERIODS...FOLLOWING RECENT TRENDS. GENERALLY STAYED WITH THE 00Z MEX GUIDANCE IN THE EXTENDED FORECAST. KIMBLE FIRE WEATHER... FIRE WEATHER CONCERNS ARE LOW DUE TO RECENT HEAVY PRECIPITATION AND THE CONTINUED CHANCES FOR PRECIPITATION. RELATIVE HUMIDITIES WILL REMAIN HIGH WITH WINDS GENERALLY LESS THAN 20 KT. KIMBLE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/05
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 908 PM CDT WED AUG 12 2009 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 908 PM CDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. HEAVY RAIN WILL BE THE PRIMARY CONCERN WITH PONDING OF FLOOD PRONE AREAS POSSIBLE. IN ADDITION...SOME STORMS COULD APPROACH SEVERE STRENGTH...WHICH MAY RESULT IN DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN... GENERALLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE REGION THROUGH MONDAY NIGHT. HEAVY RAIN WILL BE THE PRIMARY THREAT FROM ANY STORMS THAT DEVELOP...WHICH MAY LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 852 PM CDT WED AUG 12 2009 OKZ001-002-130215- CIMARRON OK-TEXAS OK- 852 PM CDT WED AUG 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR TEXAS AND CIMARRON COUNTIES. AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 21 MILES NORTH OF STURGIS TO 11 MILES NORTHWEST OF BOISE CITY...MOVING SOUTHEAST AT 30 MPH. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THE THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 915 PM CDT WED AUG 12 2009 OKZ001-130245- CIMARRON OK- 915 PM CDT WED AUG 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR CIMARRON COUNTY. AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF KEYES...MOVING SOUTHEAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190893.